Alert archive / New Mexico / Red Flag Warnings in 2018

Red Flag Warning 16, NWS El Paso, TX

April 19, 20188 counties in New Mexico; El Paso County, Hudspeth County, Texas

NWS El Paso, TX issued this red flag warning at Apr 19, 2018, 2:04 PM MDT for 8 counties in New Mexico; El Paso County, Hudspeth County, Texas. It took effect at Apr 20, 2018, 10:00 AM MDT. It was in force for 11 hr. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Apr 19, 2018, 2:04 PM MDT (20:04 UTC)
In effect from
Apr 20, 2018, 10:00 AM MDT
Expired
Apr 20, 2018, 9:00 PM MDT
In force
11 hr
Issued by
NWS El Paso, TX

Counties Catron County, NM, Doña Ana County, NM, Grant County, NM, Hidalgo County, NM, Lincoln County, NM, Luna County, NM, Otero County, NM, Sierra County, NM, El Paso County, TX, Hudspeth County, TX

The radar

The El Paso radar (KEPZ), 84 km from the middle of the area, began a volume at 20:03 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 20, 1:35 PM MDTHIGH SUST WINDS 442 Ssw Fort Stanton, NMKSRR AWOS.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Santa Teresa, NM (KEPZ), launched 12:00Z, 8.1 hours before the alert went out and 84 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Santa Teresa, NM at 12:00Z on 2018-04-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Santa Teresa, NM at 12:00Z on 2018-04-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 267 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3895 m above ground
0-6 km bulk shear
50 kt
0-1 km storm-relative helicity
267 m²/s²
0-3 km storm-relative helicity
330 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

673 
WWUS84 KEPZ 192004
RFWEPZ

URGENT - FIRE WEATHER MESSAGE
National Weather Service El Paso Tx/Santa Teresa NM
204 PM MDT Thu Apr 19 2018

...CRITICAL CONDITIONS POSSIBLE ONCE AGAIN ON FRIDAY...

.The area will be divided Thursday with moisture and a threat of
thunderstorms mainly east of the Rio Grande WITH dry, windy and 
critical fire weather conditions west of the Continental Divide. 

A strong upper low will be moving through the Four Corners region
Friday and bring gusty southwest winds with it. Winds will start 
to increase by late morning and push any moisture that moves in 
over the next 24 hours, off to the east. Relative humidities will 
be falling into the single digits for most lowland locations with 
closer to 15 percent in area mountains which will create critical 
fire weather conditions.

NMZ110-111-200230-
/O.UPG.KEPZ.FW.A.0014.180420T1600Z-180421T0300Z/
/O.NEW.KEPZ.FW.W.0016.180420T1600Z-180421T0300Z/
/O.CON.KEPZ.FW.W.0015.000000T0000Z-180420T0200Z/
NEW MEXICO FIRE WEATHER ZONE 110 
 SOUTHWEST MOUNTAINS/GILA NF/APACHE NF/GLZ-
NEW MEXICO FIRE WEATHER ZONE 111 
 SOUTHWEST DESERTS AND LOWLANDS/LAS CRUCES BLM/GLZ-
204 PM MDT Thu Apr 19 2018

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 8 PM MDT THIS EVENING
FOR LOW HUMIDITIES AND HIGH WINDS FOR FIRE WEATHER ZONES 110 AND 
111...

...RED FLAG WARNING IN EFFECT FROM 10 AM TO 9 PM MDT FRIDAY FOR
LOW HUMIDITIES AND HIGH WINDS FOR FIRE WEATHER ZONES 110 AND 
111 BELOW 7000 FEET...

The National Weather Service in El Paso Tx/Santa Teresa has 
issued a Red Flag Warning, which is in effect from noon today to 8
PM MDT this evening.

* AFFECTED AREA...Fire weather zone 110. Fire weather zone 111
  mainly west of the Continental Divide. 

* WIND...West to southwest at 20 to 30 mph.

* HUMIDITY...8 to 15 percent.

* THUNDERSTORMS...AN isolated thunderstorms could produce DRY 
  LIGHTNING. 

* HIGHEST THREAT...is located west of the Continental Divide.

* IMPACTS...any fires that develop will likely spread rapidly. 
  Outdoor burning is not recommended.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

&&

$$

NMZ112-113-TXZ055-056-200230-
/O.UPG.KEPZ.FW.A.0014.180420T1600Z-180421T0300Z/
/O.NEW.KEPZ.FW.W.0016.180420T1600Z-180421T0300Z/
NEW MEXICO FIRE WEATHER ZONE 112 
 SOUTH CENTRAL LOWLANDS AND SOUTHERN RIO GRANDE VALLEY/BLM/GLZ-
NEW MEXICO FIRE WEATHER ZONE 113 
 CAPITAN AND SACRAMENTO MOUNTAINS/LINCOLN NF/LNZ-
TEXAS FIRE WEATHER ZONE 055 
 EL PASO COUNTY-TEXAS FIRE WEATHER ZONE 056 
 HUDSPETH COUNTY-
204 PM MDT Thu Apr 19 2018

...RED FLAG WARNING IN EFFECT FROM 10 AM TO 9 PM MDT FRIDAY FOR
LOW HUMIDITIES AND HIGH WINDS  FOR FIRE WEATHER ZONES 055, 056, 
112, 113, 110, 111 BELOW 7000 FEET...

The National Weather Service in El Paso Tx/Santa Teresa has
issued a Red Flag Warning, which is in effect from 10 AM to 9 PM
MDT Friday. The Fire Weather Watch has been upgraded to a warning.


* WIND...West to southwest at 20 to 30 mph.

* HUMIDITY...8 to 15 percent.

* IMPACTS...any fires that develop will likely spread rapidly. 
  Outdoor burning is not recommended.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

&&

$$

20
2 follow-up statements
814 
WWUS84 KEPZ 200155
RFWEPZ

URGENT - FIRE WEATHER MESSAGE
National Weather Service El Paso Tx/Santa Teresa NM
755 PM MDT Thu Apr 19 2018

...CRITICAL FIRE WEATHER CONDITIONS EXPECTED FRIDAY...

A strong upper low will be moving through the Four Corners region
Friday and bring gusty southwest winds with it. Winds will start
to increase by late morning and push the higher moisture that 
moved in on Thursday off to the east. Relative humidities will be
falling back into the single digits for most lowland locations 
and upper teens in area mountains which will create critical fire
weather conditions.

NMZ110-111-201400-
/O.EXP.KEPZ.FW.W.0015.000000T0000Z-180420T0200Z/
/O.CON.KEPZ.FW.W.0016.180420T1600Z-180421T0300Z/
NEW MEXICO FIRE WEATHER ZONE 110 
 SOUTHWEST MOUNTAINS/GILA NF/APACHE NF/GLZ-
NEW MEXICO FIRE WEATHER ZONE 111 
 SOUTHWEST DESERTS AND LOWLANDS/LAS CRUCES BLM/GLZ-
755 PM MDT Thu Apr 19 2018

...RED FLAG WARNING REMAINS IN EFFECT FROM 10 AM TO 9 PM MDT
FRIDAY FOR LOW HUMIDITY AND HIGH WINDS FOR FIRE WEATHER ZONES 110
AND 111...

The National Weather Service in El Paso Tx/Santa Teresa has 
issued a Red Flag Warning, which is in effect from 10 AM MDT Friday
to 9 PM MDT Friday evening. 

* WIND...West to southwest at 20 to 30 mph.

* HUMIDITY...8 to 15 percent.

* IMPACTS...any fires that develop will likely spread rapidly.
  Outdoor burning is not recommended.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

&&

$$

NMZ112-113-TXZ055-056-201400-
/O.CON.KEPZ.FW.W.0016.180420T1600Z-180421T0300Z/
NEW MEXICO FIRE WEATHER ZONE 112 
 SOUTH CENTRAL LOWLANDS AND SOUTHERN RIO GRANDE VALLEY/BLM/GLZ-
NEW MEXICO FIRE WEATHER ZONE 113 
 CAPITAN AND SACRAMENTO MOUNTAINS/LINCOLN NF/LNZ-
TEXAS FIRE WEATHER ZONE 055 
 EL PASO COUNTY-TEXAS FIRE WEATHER ZONE 056 
 HUDSPETH COUNTY-
755 PM MDT Thu Apr 19 2018

...RED FLAG WARNING REMAINS IN EFFECT FROM 10 AM TO 9 PM MDT
FRIDAY FOR LOW HUMIDITY AND HIGH WINDS FOR FIRE WEATHER ZONES 
055, 056, 112, AND 113...

* WIND...West to southwest at 20 to 30 mph.

* HUMIDITY...8 to 15 percent.

* IMPACTS...any fires that develop will likely spread rapidly. 
  Outdoor burning is not recommended.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

&&

$$
DENNHARDT
146 
WWUS84 KEPZ 201345
RFWEPZ

URGENT - FIRE WEATHER MESSAGE
National Weather Service El Paso Tx/Santa Teresa NM
745 AM MDT Fri Apr 20 2018

...CRITICAL FIRE WEATHER CONDITIONS EXPECTED TODAY...

A strong upper low will move across northern New Mexico on Friday
and bring gusty southwest winds to southern New Mexico and far 
west Texas. Gusty Winds will start to increase by late morning and
contribute to more drying in the lowlands. Relative humidities 
will be falling back below 15% for most lowland locations with 
winds becoming westerly over 20 mph. Mountain Fire zones 110 and 
113 will have humidities over 15%.

NMZ110-113-201445-
/O.CAN.KEPZ.FW.W.0016.180420T1600Z-180421T0300Z/
NEW MEXICO FIRE WEATHER ZONE 110 
 SOUTHWEST MOUNTAINS/GILA NF/APACHE NF/GLZ-
NEW MEXICO FIRE WEATHER ZONE 113 
 CAPITAN AND SACRAMENTO MOUNTAINS/LINCOLN NF/LNZ-
745 AM MDT Fri Apr 20 2018

...RED FLAG WARNING IS CANCELLED FOR LOW HUMIDITIES FOR FIRE 
WEATHER ZONES 110 AND 113...

The National Weather Service in El Paso Tx/Santa Teresa has
cancelled the Red Flag Warning. 

.Although winds will be over 20 mph, relative humidities will in
general be above 15%.

$$

NMZ111-112-TXZ055-056-210300-
/O.CON.KEPZ.FW.W.0016.180420T1600Z-180421T0300Z/
NEW MEXICO FIRE WEATHER ZONE 111 
 SOUTHWEST DESERTS AND LOWLANDS/LAS CRUCES BLM/GLZ-
NEW MEXICO FIRE WEATHER ZONE 112 
 SOUTH CENTRAL LOWLANDS AND SOUTHERN RIO GRANDE VALLEY/BLM/GLZ-
TEXAS FIRE WEATHER ZONE 055 
 EL PASO COUNTY-TEXAS FIRE WEATHER ZONE 056 
 HUDSPETH COUNTY-
745 AM MDT Fri Apr 20 2018

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 9 PM MDT THIS EVENING
FOR LOW HUMIDITIES AND STRONG WINDS FOR FIRE WEATHER ZONES 055, 
056, 111, AND 112...

* WIND...West to southwest at 20 to 30 mph.

* HUMIDITY...10 to 15 percent.

* IMPACTS...any fires that develop will likely spread rapidly. 
  Outdoor burning is not recommended.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

&&

$$

20

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS El Paso, TX wrote its last area forecast discussion before this red flag warning went out at Apr 19, 4:57 AM MDT, 9 hours 7 minutes earlier.

Area forecast discussion, Apr 19, 4:57 AM MDT, 9 hours 7 minutes before
Area Forecast Discussion
National Weather Service El Paso Tx/Santa Teresa NM
457 AM MDT Thu Apr 19 2018

.SYNOPSIS...
Moisture is finally coming back today to most parts of the
Borderland. However, portions of southwestern New Mexico remain
dry. This will keep a chance for isolated to scattered
thunderstorms in areas east of the Continental Divide. Some of
these storms may become strong to severe with damaging winds and
large hail. Also windy conditions remain for this afternoon and
tomorrow afternoon. After this system moves away lighter winds
and slightly above normal temperatures domain the weekend and
early next week.

&&

.DISCUSSION...
Moisture from the Gulf of Mexico behind a back door cold front
has been moving into the region in the overnight hours. Surface
dew points are expected to increase into the 40s with PW´s
between three quarters of an inch and an inch, which is very
healthy for April. As most areas are very dry in the southwest
deserts, a dryline is expected to develop this afternoon near the
Continental Divide. The mixture of these elements and diurnal
heating will allow the development of thunderstorms. Now the
complicated part of this forecast is the movement of an upper
level trough from the Great Basin into the Four Corners area. If
this system were to move faster than expected it could scour the
moisture before significant storms develop. However, at the moment
this system appears to be on track. Therefore, storms are expected
late this afternoon and evening, some becoming strong or severe.

Models agree on the development of convective activity is
today. The NAM and the GFS agree as well as the HRRR display
storms developing in southcentral New Mexico and Far West Texas.
50 kts plus shear values along with MUCAPES between 500 to 1500
J/kg and steep mid level lapse rates indicate a chance for the
development of large hail. Also storms may generate damaging winds
due to DCAPES around 700 to 1400 J/kg and steep lapse rates at
the low levels. Periods of heavy rain with some of these storms
may be possible. However, a mean flow above 20 kts will keep the
storms moving to the northeast and inhibiting the flooding
potential.

Also keep in mind that windy conditions will continue in the
afternoon and evening and into Friday as the upper level trough
and the associated cold front approaches the area.

Conditions will improve this weekend and early next week as the
upper level trough moves into the southern planes. Dry weather and
cooler temperatures will be expected due to a northwest flow
ahead of the ridge. Anyways, a weak backdoor cold front moves in
on Sunday, but with no significant impacts, besides the usual
change in wind direction and slightly stronger winds in the
western slopes of area mountains.

Towards the end of the forecast period, another backdoor cold
front will swings down in the Borderland. This one brings back
rain and thunderstorm chances. It is still far away in the
forecast period, so this model run will change but at the moment
most of the precipitation chances remain in the eastern portions
of the forecast area.

&&

.AVIATION...Valid 19/12Z-20/12Z...
Mostly VFR conds thru period. Winds will be increasing out of the
S to SE at 10-20G30KTS with cloud cover increasing to FEW-
SCT080-100 SCT- BKN150-200 with isolated 3-5SM -TSRA BKN040-060
possible after 21Z.

&&

.FIRE WEATHER...
Winds will be returning across the region ahead of another
upper low moving out of Northern California and across the Four
Corners area through Friday. Winds will be out of the south to
southeast Thursday east of the divide and from the southwest west of
the divide. Expect wind speeds to increase to 15 to 25 mph Thursday
which will create near Red Flag conditions especially over Hidalgo
and parts of the Gila region where relative humidities will be
falling back into the 5 to 10 percent range. Humidities east of the
river will be above 15 percent with a chance for showers and
thunderstorms in the afternoon, and even some dry lightning is
possible. The moisture will push further west Thursday evening
along with the chance for storms.

Moisture push will move out Friday with strong west to southwest
winds of 20 to 30 mph which will create widespread critical fire
weather conditions again. A Fire Weather Watch has been issued for
the entire area, but RH's may remain too high in mountains. On
the back side of this storm system, winds will shift back to the
southeast which will draw back some low level moisture and keep
relative humidities above the single digits for early next week.
Winds will also be much lighter through Tuesday so additional
critical fire weather days are not expected after Friday for the
remainder of the forecast period.

&&

.PRELIMINARY POINT TEMPS/POPS...
El Paso                 81  63  78  52 /  20  40   0   0
Sierra Blanca           76  55  80  45 /  20  20   0   0
Las Cruces              81  52  72  44 /  20  40   0   0
Alamogordo              78  52  73  45 /  10  20  10   0
Cloudcroft              57  41  48  30 /  10  40  20   0
Truth or Consequences   79  54  72  45 /  10  20   0   0
Silver City             76  41  62  39 /   0   0   0   0
Deming                  83  48  71  41 /   0  10   0   0
Lordsburg               85  42  69  38 /   0   0   0   0
West El Paso Metro      80  61  73  52 /  20  40   0   0
Dell City               77  46  79  43 /  10  20   0   0
Fort Hancock            80  59  82  48 /  20  30   0   0
Loma Linda              76  51  70  49 /  10  40   0   0
Fabens                  82  56  78  49 /  30  30   0   0
Santa Teresa            81  56  74  46 /  20  40   0   0
White Sands HQ          79  58  72  50 /  20  40   0   0
Jornada Range           79  47  72  43 /  20  40   0   0
Hatch                   83  49  74  43 /  10  40   0   0
Columbus                85  50  74  46 /   0   0   0   0
Orogrande               78  58  73  47 /  10  40   0   0
Mayhill                 63  44  59  34 /  10  30  30   0
Mescalero               68  46  57  35 /  10  20  20   0
Timberon                60  43  56  33 /  10  40  20   0
Winston                 72  35  63  33 /   0  20   0   0
Hillsboro               78  46  68  41 /   0  20   0   0
Spaceport               78  48  71  41 /  10  40   0   0
Lake Roberts            75  30  60  29 /   0  10   0   0
Hurley                  77  40  63  36 /   0   0   0   0
Cliff                   80  33  66  31 /   0   0   0   0
Mule Creek              76  32  64  38 /   0   0   0   0
Faywood                 78  42  65  38 /   0  10   0   0
Animas                  85  44  71  39 /   0   0   0   0
Hachita                 84  44  71  38 /   0   0   0   0
Antelope Wells          85  46  72  41 /   0   0   0   0
Cloverdale              80  44  67  42 /   0   0   0   0

&&

.EPZ WATCHES/WARNINGS/ADVISORIES...
NM...Fire Weather Watch from Friday morning through Friday evening
     for NMZ110>113.

TX...Fire Weather Watch from Friday morning through Friday evening
     for TXZ055-056.

&&

29-Crespo
Hazardous weather outlook, Apr 19, 6:29 AM MDT, 7 hours 35 minutes before
Hazardous Weather Outlook
National Weather Service El Paso Tx/Santa Teresa NM
629 AM MDT Thu Apr 19 2018

NMZ401>417-TXZ418>424-201230-
Upper Gila River Valley-Southern Gila Highlands/Black Range-
Southern Gila Foothills/Mimbres Valley-
Southwest Desert/Lower Gila River Valley-Lowlands of the Bootheel-
Uplands of the Bootheel-Southwest Desert/Mimbres Basin-
Eastern Black Range Foothills-Sierra County Lakes-
Northern Dona Ana County-Southern Dona Ana County/Mesilla Valley-
Central Tularosa Basin-Southern Tularosa Basin-
West Slopes Sacramento Mountains Below 7500 Feet-
Sacramento Mountains Above 7500 Feet-
East Slopes Sacramento Mountains Below 7500 Feet-Otero Mesa-
Western El Paso County-Eastern/Central El Paso County-
Northern Hudspeth Highlands/Hueco Mountains-Salt Basin-
Southern Hudspeth Highlands-
Rio Grande Valley of Eastern El Paso/Western Hudspeth Counties-
Rio Grande Valley of Eastern Hudspeth County-
629 AM MDT Thu Apr 19 2018

This Hazardous Weather Outlook is for portions of south central
New Mexico, southwest New Mexico, and southwest Texas.

.DAY ONE...Today and Tonight
There is a chance for strong to severe thunderstorms late this
afternoon and evening in areas east of the Rio Grande. Main
threats associated with this activity are large hail and strong
damaging winds. West of the Rio Grande areas of patchy blowing
dust are possible today and tomorrow as windy conditions continue.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday
For the weekend and early next week, quiet and calm weather
dominates until another front starts bringing rain chances back on
Wednesday.

.SPOTTER INFORMATION STATEMENT...
Spotters are encouraged to report severe weather to the office via
the 800 Spotter Number or via Twitter using our office name
@NWSElPaso.

The office that day

Everything else NWS El Paso, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 19, 8:01 AM MDTRed Flag WarningEPZCatron, Grant, Hidalgo, Luna, Sierra12 hr

Nearby

Red Flag Warnings in New Mexico, 2018Red Flag Warnings in Texas, 2018Every red flag warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.